Use of antibiotic in patients receiving warfarin associated with risk of upper GI tract hemorrhage
TUESDAY, April 13 (HealthDay News) -- In older patients treated with warfarin, the use of cotrimoxazole is associated with a higher risk of upper gastrointestinal tract hemorrhage than other common antibiotics, according to research published in the April 12 issue of the Archives of Internal Medicine.
Hadas D. Fischer, M.D., of the University of Toronto, and colleagues analyzed data from a nested case-control study with 134,637 patients, aged 66 or older, who were treated with warfarin for at least 180 days. Of this group, 2,151 cases were hospitalized for upper gastrointestinal tract hemorrhage, and were matched to controls.
The researchers found that cases hospitalized for upper gastrointestinal tract hemorrhage were substantially more likely than controls to have recently been treated with cotrimoxazole (adjusted odds ratio [aOR], 3.84). Ciprofloxacin treatment was also associated with higher risk (aOR, 1.94), but amoxicillin, ampicillin, nitrofurantoin and norfloxacin were not to a significant degree. Cotrimoxazole prescription was associated with a higher risk compared to amoxicillin or ampicillin (ratio of ORs, 2.80).
"Our observations suggest that clinicians should consider antibiotics other than cotrimoxazole in patients receiving warfarin. If alternatives are inappropriate, close monitoring of anticoagulation control is necessary, and temporary reductions in the dosage of warfarin may be required," the authors conclude.
Two co-authors disclosed past employment relationships with Bayer and Pfizer Global Pharmaceuticals.
Full Text (subscription or payment may be required)